Only manic on antidepressant
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 

Only manic on antidepressant (Susanne)

Q: I went a bit manic while taking antidepressants and because of this my doctor thinks I might be bipolar and wants me to take sodium valproate. I don't want to do this because of the side-effects. Does my reaction to antidepressants mean I am bipolar or is it just a side-effect, because I have gone back down in my mood having reduced my antidepressant medication.

Dear Susanne --
Great question.  Too bad we don't have a great answer.  There are some people with bipolar I who will only have one manic episode in their lives, even without an antidepressant.  And we can't tell in advance, of the next 100 people who have a manic episode, which 10 or so are never going to have another one.  So, all 100 end up on lithium, say: which 10 don't really need it?  No way to tell.

So then there's you.  Are you someone who'll never have another manic phase as long as you don't take an antidepressant (or perhaps, less confidently, if you just keep the dose down)?  Same problem: no way to tell.

However, one thing is clear.  If you have manic symptoms, and now you know what it looks like, that needs treatment.  Some researchers think if you have more such episodes you're setting yourself up to have even more in the future (you may have heard of this "kindling" business; read more on my site under "treatment details" in the bipolar section).  So no one could really argue if you just keep a close watch for any such recurrence, but are prepared to pounce on it if it comes back.  I don't think any psychiatrist could really tell you the odds, because we don't see all the times this probably occurs as primary care doc's give patients antidepressants (in other words, we may see some numerators from this fraction when they become "manic", but we don't have any sense of the denominator -- all the people out there who might have had just your experience and we never knew about it).   My guess, and it's only that, is that you're at risk and should be quite careful.  Make sure you have someone in position to treat any manic symptoms that emerge -- and I hope I'm wrong!

Dr. Phelps


Published October, 2000

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?